A recent study published by the American Journal of Medical Association has patients of acid reflux confused.
Dr. Faisal Bhinder specializes in gastroenterology at Capital Digestive Care and says people are misinformed about the information published in the study and should the research should not be confused with stopping medication.
“What it simply states is that the mechanism of injury in the lower esophagus that is caused from acid within the stomach, maybe different from what was previously the case,” Bhinder said.
For decades, experts believed acid reflux was caused by a direct injury of acid in the stomach, which led to symptoms like heartburn and burning of the chest.
Bhinder said the study shows it’s actually an inflammatory reaction in the esophagus.
“It does not tell our patients that you should not take acid stopping medicine or that acid is not the cause for your heartburn or acid is not the cause of what would cause lower burning,” Bhinder said.
Bhinder said he recommends staying on the acid reflux medication, especially if it’s working. He also encourages patients to get in tune with their bodies, see what certain foods are triggers.
“These medications, like any medications, have side effects and if there’s a possibility for those patients to get off those medications by lifestyle and dietary medications, they should attempt to do so,” Bhinder said.
Before making any sudden changes, Bhinder encourages patients to talk with their physician.